Slowly Stopping Benzodiazepines: Helpful Tips to Getting Off Your Benzodiazepine Successfully
Your benzodiazepine may not be helping as much as you think!
Many people who take benzodiazepines can get used to the medicine. This means that the benzodiazepine is not helping and when a dose is skipped or lowered, anxiety and sleep problems can get worse. Some people have a hard time coming off these medicines. Your healthcare provider will work with you to help with the tapering process.
Possible risks of benzodiazepines:
Feeling tired or drowsy
Falls and accidents
Overdose or addiction
How will you feel while reducing or stopping your benzodiazepine?
You may have more anxiety or insomnia or other withdrawal symptoms when you first start. These only last for a short period of time. Not everyone will get these symptoms. By working with your healthcare provider to slowly lower your benzodiazepine, withdrawal symptoms can be less.
Possible signs of benzodiazepine withdrawal
Less Common Symptoms
Timeline of withdrawal
Helpful tips to getting off your benzodiazepine successfully
Know that withdrawal is only temporary – these feelings will go away
Work closely with your healthcare provider and report symptoms of withdrawal
Stopping benzodiazepines may improve sleep and anxiety. If your sleep or anxiety remain a problem, ask your healthcare provider or mental health clinician for help
Ask for support from friends and family
Wellness – meditation, prayer, exercise
Sit in a quiet place with eyes closed and focus on breathing air in and out
Use good sleep habits
Avoid large amounts of caffeine
**Do not stop taking any medicines without first speaking to your healthcare provider.**
Author: StayWell Custom Communications
Last Annual Review Date: